MONDAY, June 3 (HealthDay News) -- People taking statin drugs to lower their cholesterol may slightly increase their risk for muscle and joint diseases as well as strains and sprains, a new study suggests.
Statins, such as Zocor and Lipitor, are widely used to reduce cholesterol levels and help prevent heart disease. But they're also thought to contribute to muscle weakness, muscle cramps and tendon problems.
This new study, based on nearly 14,000 U.S. active-duty soldiers and veterans, confirmed an association between the drugs' use and musculoskeletal injuries and diseases. But the findings need to be replicated in other types of studies and should not deter people at risk of heart disease from taking the medications, said lead researcher Dr. Ishak Mansi, from the VA North Texas Health Care System in Dallas.
"Do not stop taking statins; these medications have been life-savers for some patients," Mansi said. "But talk to your doctor about the benefit-risk ratio for you."
Whether statins should be prescribed universally in people without risk factors for heart disease, as some in the health care field suggest, is another matter, Mansi said.
"The side effects of statins are not totally known yet," Mansi said. "Advocating widespread use, specifically for primary prevention in otherwise healthy subjects, is unsound."
The researchers matched nearly 7,000 statin users with a similar number of nonusers to assess the risk of musculoskeletal problems associated with statin use. The results were published online June 3 in the journal JAMA Internal Medicine.
They found that people taking statins had a 19 percent greater risk of having musculoskeletal problems compared with nonusers. Specifically, statin users were 13 percent more likely to suffer dislocations, strains or sprains. They were only 0.7 percent more likely to develop osteoarthritis or other
All rights reserved